Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 50, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2000, 11:28 PM CDT for Jasper County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 30, 2000, 11:28 PM CDT (04:28 UTC)
- Expired
- May 31, 2000, 12:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jasper County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:10 AM CDT | Hail 0.88 | Galesburg, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 7:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
361 WUUS53 KDMX 310429 SVRDSM IAC099-310515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1128 PM CDT TUE MAY 30 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN CENTRAL IOWA * UNTIL 1215 AM * AT 1127 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLFAX...OR ABOUT 22 MILES EAST OF DES MOINES...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NEWTON AROUND 1150 PM 7 MILES NORTH OF REASNOR AROUND MIDNIGHT NEAR KELLOGG AROUND 1210 AM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. INTENSE RAINFALL CAN ACCOMPANY SEVERE THUNDERSTORMS...WHICH CAN QUICKLY FLOOD LOW LYING AREAS AND ROADWAYS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. INTENSE RAINS ARE FLOODING ROADSIDE DITCHES AND UNDERPASSES...DO NOT DRIVE INTO WATER OF UNKNOWN DEPTH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4186 9335 4153 9333 4152 9277 4186 9278 SEARCY NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:13 PM CDT, 8 hours 15 minutes earlier.
Area forecast discussion, May 30, 3:13 PM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 313 PM CDT TUE MAY 30 2000 CHALLENGES TO INCLUDE TIMING AND PLACEMENT OF THUNDERSTORMS DURING FORECAST AND HOW CLOUDS WL MESS WITH TEMPS. CURRENTLY...CLOUDS WITH ISOLD SHRA CONTINUE TO MOVE ACRS MUCH OF CWA. AREAS IN THE SW WHICH HAVE CLEARED HAVE SEEN TEMPS JUMP TO NEAR 90. MOISTURE CONVERGENCE HAS PERSISTED IN W CENTRAL ZONES AS WEAK WAVE IN S CENTRAL NEBRASKA MOVES EAST. MAIN QUESTION IS STRENGTH OF CAP AND IF IT WL HOLD. 18Z RUC HAS THE CAP BREAKING BY 00Z WITH ANY THUNDERSTORMS MOVING RAPIDLY TO THE EAST. MDT RISK IN LARGE SWATH ACRS CENTRAL IA AND WL HAVE SEVERE WORDING IN ZONES AS ANY STORMS THAT FORM SHOULD RAPIDLY INTENSIFY WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. MODELS STILL A BIT DIFFERENT TODAY WITH FRONTAL POSITIONING THROUGH FRIDAY MORNING WITH A COMPROMISE THE BEST AT THIS POINT. SO...FOR THE BIG PICTURE...THE FRONT HEADS A BIT FARTHER SOUTH OVERNIGHT BEFORE RETREATING BACK NORTH BY WEDNESDAY EVENING. IT WL THEN MOVE SOUTHEAST ACRS THE CWA BY LATER ON THURSDAY. MOST CONVECTION WL REMAIN ALONG AND NORTH OF THE FRONT AT THE EDGE OF THE CAP. TIMING OF CONVECTIVE SYSTEMS THROUGH CWA A BIG PROBLEMS BUT KNOWING THAT FRONT WL BE IN CENTRAL OR NORTHERN IA LEAVES BEST PCPN CHANCES ACRS THE NORTH. TEMPS WL AGAIN BE TRICKY WITH RESIDUAL CLOUD COVER LEFT OVER FROM CONVECTIVE SYSTEMS WL INHIBIT SOLAR INSOLATION. WL AGAIN KEEP IT ON THE WARM SIDE IN THE SOUTH LEANING TOWARDS COOLER GUIDANCE IN THE NORTH. IN THE EXTENDED...WL SEE FRONT PUSH SOUTHWARD ON FRIDAY WITH NORTH DRYING OUT BUT SHOWERS CONTINUING SOUTH. SATURDAY 9MAY SEE A BRIEF BREAK BUT EXPECT WAA TO ONCE AGAIN INCREASE CHC FOR PCPN BY LATER IN THE DAY. SUNDAY APPEARS TO HAVE A DECENT CHC FOR THUNDERSTORMS THROUGH THE DAY. .DSM...NONE. COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 33 min |
| May 30, 7:23 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 22 min |
| May 30, 7:31 PM CDT | Tornado Warning | DMX | Boone | 14 min |
| May 30, 7:48 PM CDT | Tornado Warning | DMX | Dallas | 27 min |
| May 30, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 34 min |
| May 30, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 34 min |
| May 30, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 38 min |
| May 30, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 13 min |
| May 30, 8:35 PM CDT | Tornado Warning | DMX | Polk | 25 min |
| May 30, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 32 min |
| May 30, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 43 min |
| May 30, 8:58 PM CDT | Tornado Warning | DMX | Polk | 32 min |
| May 30, 9:03 PM CDT | Tornado Warning | DMX | Hamilton, Hardin | 27 min |
| May 30, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 40 min |
| May 30, 9:25 PM CDT | Flash Flood Warning | DMX | Polk | 4 hr |
| May 30, 9:28 PM CDT | Tornado Warning | DMX | Polk | 32 min |
| May 30, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 40 min |
| May 30, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Story | 37 min |
| May 30, 10:00 PM CDT | Tornado Warning | DMX | Jasper, Polk | 45 min |
| May 30, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 43 min |
| May 30, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 28 min |
| May 30, 11:18 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 57 min |
| May 31, 12:16 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 29 min |
| May 31, 9:16 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 29 min |
| May 31, 9:20 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 25 min |
| May 31, 10:17 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 28 min |
| May 31, 10:25 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 35 min |
| May 31, 11:03 AM CDT | Flash Flood Warning | DMX | Black Hawk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.